Advertisement

Avoidability of Formulas with Two Variables

  • Pascal Ochem
  • Matthieu Rosenfeld
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9840)

Abstract

In combinatorics on words, a word w over an alphabet \(\varSigma \) is said to avoid a pattern p over an alphabet \(\varDelta \) of variables if there is no factor f of w such that \(f=h(p)\) where \(h\,{:}\,\varDelta ^*\rightarrow \varSigma ^*\) is a non-erasing morphism. A pattern p is said to be k-avoidable if there exists an infinite word over a k-letter alphabet that avoids p. We consider the patterns such that at most two variables appear at least twice, or equivalently, the formulas with at most two variables. For each such formula, we determine whether it is 2-avoidable.

Keywords

Word Pattern avoidance 

References

  1. 1.
    Badkobeh, G., Ochem, P.: Characterization of some binary words with few squares. Theoret. Comput. Sci. 588, 73–80 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baker, K.A., McNulty, G.F., Taylor, W.: Growth problems for avoidable words. Theoret. Comput. Sci. 69(3), 319–345 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bean, D.R., Ehrenfeucht, A., McNulty, G.F.: Avoidable patterns in strings of symbols. Pacific J. Math. 85, 261–294 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cassaigne, J.: Motifs évitables et régularité dans les mots. Ph.D. Thesis, Université Paris VI (1994)Google Scholar
  5. 5.
    Clark, R.J.: Avoidable formulas in combinatorics on words. Ph.D. Thesis, University of California, Los Angeles (2001)Google Scholar
  6. 6.
    Lothaire, M.: Algebraic Combinatorics on Words. Cambridge University Press, Cambridge (2002)CrossRefzbMATHGoogle Scholar
  7. 7.
    Ochem, P.: A generator of morphisms for infinite words. RAIRO - Theoret. Inform. Appl. 40, 427–441 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Ochem, P.: Binary words avoiding the pattern AABBCABBA. RAIRO - Theoret. Inform. Appl. 44(1), 151–158 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ochem, P.: Doubled patterns are 3-avoidable. Electron. J. Combinatorics 23(1) (2016)Google Scholar
  10. 10.
    Thue, A.: Über unendliche Zeichenreihen. ’Norske Vid. Selsk. Skr. I. Mat. Nat. Kl. 7, 1–22 (1906). ChristianiazbMATHGoogle Scholar
  11. 11.
    Zimin, A.I.: Blocking sets of terms. Math. USSR Sbornik 47(2), 353–364 (1984)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.LIRMM, CNRSUniversity of MontpellierMontpellierFrance
  2. 2.LIP, ENS de Lyon, CNRSUCBL, Université de LyonLyonFrance

Personalised recommendations